Idaho, 2016

Heavy Snow in Idaho, December 19 to 21, 2016

December 19 to 21, 2016 · NWS OTX · 13 events in 3 counties and zones

A winter storm brought widespread 4 to 7 inches to the valleys of north Idaho during the evening and overnight hours of December 19th. The higher terrain and mountains received 15 to 30 inches with snow continuing through December 20th and into the 21st.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm brought widespread 4 to 7 inches to the valleys of north Idaho during the evening and overnight hours of December 19th. The higher terrain and mountains received 15 to 30 inches with snow continuing through December 20th and into the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 19, 4:21 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 19, 4:21 PM PST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
421 PM PST Mon Dec 19 2016

.SYNOPSIS...
A robust winter storm will come through the region tonight
and will bring snow to much of the Inland Northwest, with local
areas of freezing rain. As the storm departs on Tuesday, gusty
west winds will develop by mid day. The strongest gusts are
expected over southeast Washington Tuesday afternoon with wind
gusts up to 55 mph. The weather on Wednesday should be relatively
quiet before another chance of light snow moves in on Thursday.

&&

.DISCUSSION...

...A STRONG STORM SYSTEM IS EXPECTED TONIGHT INTO TUESDAY WITH
HEAVY SNOW...FREEZING RAIN IN AREAS...AND WIND GUSTS 45 TO 55 MPH
IN SOUTHEAST WASHINGTON...

Tonight and Tuesday: The next in a series of winter storm systems
will move into the region tonight and be out of the area by late
Tuesday evening. Moisture increases to above 200 percent of
moisture through the night. This is quite a robust storm with
strong isentropic lift enhanced by orographics and a strong jet.
This brings the potential for heavy snow, localized freezing rain
and strong, gusty winds to the area.

 *Snow: For the Cascade mountains 10 to 17 inches with up to 2
  feet possible near the crest. For the lower east slopes cold air
  damned up in the valleys will result in all snow down to valley
  floors with 4 to 8 inches expected in the valleys. 3 to 6 inches
  are expected for the mountain valleys from the Okanogan valley
  east to the Panhandle. In the Panhandle mountains 7 to 12
  inches are expected and locally up to 18 inches. 2 to 4 inches
  will be possible for the upper basin, Spokane-Coeur d' Alene and
  down into the Palouse.

* Freezing rain: Warm moisture laden air will over-run very cold
  air damned up in the lower Columbia Basin. This will result in
  precipitation as mainly freezing rain. A tenth to a quarter inch
  of ice will be possible overnight ending by 3 AM. As the warm
  air moves north and east the snow will transition over to rain.
  It now appears as if there will be the potential for 1-3 hours
  of light freezing rain following an arc from about Wenatchee to
  Creston to Spokane across the north basin. Accumulations at the
  time look to be from a trace to around 0.05 of an inch.

* Wind: Surface low pressure will track east across southern
  British Columbia through the day. This will tighten the surface
  gradient. 850Mb winds are 40 to 50 kts and should get mixed down
  to the surface with and behind the accompanying cold front.
  Portions of the Basin, Most of the Palouse and the lower slopes
  of Garfield county will likely see wind gusts 45 to 55 mph.
  Gusts 40 to 45 mph will be possible for the Waterville Plateau,
  The west Plains and up into the Spokane-Coeur d'Alene corridor.
  The mountains could easily see gusts over 60 mph. Tobin

Tuesday night to Friday: The Inland NW will remain in a
progressive pattern, with a return to cooler weather and the
occasional threat of snow. Outside of the mountains, the next best
threat of snow develops late Thursday.

Yet first Tuesday night the risk of accumulating snow continues
near the Cascade crest, the Blue Mountains, Camas Prairie and NE
WA/ID Panhandle mountains, courtesy of the unstable northwest flow
and a surface trough trailing the exiting low. In the evening
impacts from snow are more likely near places like Stevens Pass
and Lookout Pass. As high pressure starts to build in between late
evening and overnight the snow rates and impact potential
dissipates. Flurries are possible over the Spokane/C'dA area and
northeast valleys within the low level south to southwest flow and
low clouds, especially overnight into Wednesday morning. Patchy
fog is also possible around the north and eastern rim of the
Columbia Basin and northern valleys. As for wind speeds, the
surface pressure gradient remains tight Tuesday evening and with
the mixing in the wake of the still passing trough expect breezy
conditions, before those dissipate later in the evening into the
overnight.

Wednesday and Wednesday night the flow turns more zonal. High
pressure gradually retreats east-southeast as the next trough
approaches the coast. Surface winds turn south to southeasterly
and the low cloud deck shifts toward the north and western
Columbia Basin and northern mountains, with some clearing over the
southeast. For the most part the threat of accumulating
precipitation looks minimal. We will have to watch for some
flurries or the stray snow shower coming out of those low clouds,
especially the northern mountains, Okanogan Valley and Methow
Valley. Patch fog will also be possible toward the Cascade to
northern mountain valleys.

Then between Thursday and Friday the next storm system moves
through, with some areas seeing the next good threat of snow.
There are model differences but on average models spread the next
warm front into the region during the day Thursday, with the
trailing cold front coming through sometime between Thursday
evening and Friday morning. Thursday the best risk of
precipitation will be in the Cascades and northern mountains in
the morning, but the risk expands in the afternoon and nighttime
hours. By this time frame the lowest threat will be in the lee of
the Cascades/deeper Columbia Basin and highest in the Cascades,
the eastern third of WA and the ID Panhandle. Some light to
moderate snows and accompanying impacts are possible, especially
in those higher risk area. By Friday the threat area begins to
retreat to the Cascade crest and shrink to southeast WA through
the central Panhandle as the front sags southeast. A risk will
continue over northeast WA through the northern Panhandle too, but
by this time frame the threat of significant accumulations
appears to be on the wane. /J. Cote'

Fri Nt through Mon: With much better agreement between the mid/long
term model guidance, we were able to put a bit more specificity
in the extended fcst, but confidence is still not great. If the
trend holds, Fri Nt through Sat will turn out to yield a good
chance of snow for all of the N Idaho Panhandle and west into
potentially much of the Upper Columbia Basin. How far west the
snow falls (Basin) is contingent upon not only the path of a
digging upper low moving SE down the BC coast, but also how soon
this upper trough helps to eject NE a moist and dynamic short-wave
trough that moves off the Pacific and into Oregon and Norcal.
Confidence is highest for the Idaho Panhandle to get snow which,
as of now (five days out) could be a rather meaningful amnt
Christmas Eve before the storm moves E of the area by Monday. This
could pose significant issues certainly travel-wise for the
Christmas weekend. bz

&&

.AVIATION...
00Z TAFS: The southwest winds are slowly decreasing this afternoon
and that trend will continue. All TAF sites are VFR at the time
and that will last through about 06z. Then the area will come
under the influence of a strong storm system that will move into
the region tonight and exit the region Tuesday afternoon. There
will be quite a mix of precipitation across the region. The
Columbia Basin will have -fzra turning over to -ra tonight...KLWS
will be as -ra. The remainder of the TAF sites will transition
from -sn to -ra with the possibility of an hour or two of -FZRA at
KEAT and KGEG around 12z. Cigs/vsby mainly MVFR/IFR...but improve
to VFR after about 21z. After 12z southwest winds will increase
with most TAF sites SW 10-20kts with gusts 25-32kts through
sunset. So it will be quite the mess. Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  40  25  32  24  33 / 100  60  10  10  10  50
Coeur d'Alene  31  40  27  34  24  34 / 100  90  20  10  10  50
Pullman        32  41  26  31  24  33 / 100  80  10  10   0  50
Lewiston       35  46  28  34  26  36 / 100  70  10  10   0  20
Colville       27  37  23  33  25  33 / 100  30  10  10  10  60
Sandpoint      31  38  28  34  24  34 / 100  90  20  20  10  60
Kellogg        30  35  28  31  24  31 / 100 100  50  20  10  60
Moses Lake     28  43  24  34  22  34 / 100  10  10   0  10  30
Wenatchee      26  43  26  33  24  33 / 100  10  10  10  10  30
Omak           24  40  23  31  25  32 / 100  10  10  10  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 8 PM this evening to 5 AM PST
     Tuesday for Coeur d'Alene Area-Idaho Palouse.

     Winter Storm Warning from 10 PM this evening to 10 PM PST
     Tuesday for Central Panhandle Mountains-Northern Panhandle.

WA...Winter Storm Warning from 10 PM this evening to 5 AM PST Tuesday
     for Okanogan Highlands-Okanogan Valley.

     Winter Weather Advisory from 8 PM this evening to 5 AM PST
     Tuesday for Spokane Area-Upper Columbia Basin-Washington
     Palouse-Waterville Plateau-Wenatchee Area.

     Wind Advisory until 4 PM PST this afternoon for Lower Garfield
     and Asotin Counties.

     Freezing Rain Advisory from 8 PM this evening to 5 AM PST
     Tuesday for Moses Lake Area.

     Winter Storm Warning from 10 PM this evening to 10 PM PST
     Tuesday for Northeast Mountains.

     Winter Storm Warning from 6 PM this evening to 7 PM PST Tuesday
     for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Dec 19, 6:54 AM PST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
654 AM PST MON DEC 19 2016

IDZ001>004-026-027-WAZ031>038-041>044-201500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
654 AM PST MON DEC 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A ROUND OF LIGHT TO MODERATE SNOW IS EXPECTED TODAY OVER THE
CASCADES...THE IDAHO PANHANDLE...AND FAR NORTHEAST WASHINGTON. A
STRONG AND FAST MOVING WINTER STORM WILL BRING HEAVY SNOW TO MUCH
OF THE INLAND NORTHWEST TONIGHT. PORTIONS OF THE COLUMBIA BASIN
AROUND MOSES LAKE WILL EXPERIENCE FREEZING RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY WILL BE WINDY OVER THE MAJORITY OF THE INLAND NORTHWEST.
WIND GUSTS IN THE 40 TO 50 MPH RANGE WILL BE POSSIBLE FROM
WENATCHEE TO SPOKANE. THE STRONGEST WINDS ON TUESDAY WILL LIKELY
OCCUR IN SOUTHEAST WASHINGTON. PLACES LIKE POMEROY...PULLMAN...AND
EXPOSED AREAS OF THE BLUE MOUNTAINS HAVE THE POTENTIAL FOR WIND
GUSTS UP TO 60 MPH. TUESDAY WILL ALSO BE SNOWY OVER THE CASCADE
CREST AND THE MOUNTAINS OF THE IDAHO PANHANDLE.

In the hours before

Local storm report, Dec 19, 4:40 PM PST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
440 PM PST MON DEC 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     SNOW             LEAVENWORTH             47.59N 120.66W
12/19/2016  M3.5 INCH        CHELAN             WA   PUBLIC

            .

&&

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
December 19, 6:00 PM PST to December 21, 4:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Lookout Pass Ski resort recorded 40 inches of snow accumulation from the evening of December 19th through the early morning hours of December 21st.

Heavy Snow, Central Panhandle Mountains

When
December 19, 6:00 PM PST to December 20, 9:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer in Avery reported 6 inches of snow overnight.

Heavy Snow, Northern Panhandle

When
December 19, 6:00 PM PST to December 20, 7:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
CoCoRaHS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

An observer in Laclede measured 6 inches of snow overnight.

Heavy Snow, Northern Panhandle

When
December 19, 6:00 PM PST to December 20, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A weather spotter near Blanchard measured 4.8 inches of snow overnight.

Heavy Snow, Northern Panhandle

When
December 19, 6:00 PM PST to December 20, 10:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A member of the public in Sandpoint measured 4.5 inches of snow falling overnight.

Heavy Snow, Northern Panhandle

When
December 19, 6:00 PM PST to December 20, 7:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
CoCoRaHS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A CoCoRaHs spotter in Bonners Ferry measured 4.6 inches of overnight snow accumulation.

Heavy Snow, Northern Panhandle

When
December 19, 6:00 PM PST to December 20, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Bonners Ferry COOP observer measured 4.5 inches of overnight snow accumulation.

Heavy Snow, Northern Panhandle

When
December 19, 6:00 PM PST to December 20, 9:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
CoCoRaHS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A CoCoRaHs observer near Priest River measured 4.5 inches of new snow falling overnight.

Heavy Snow, Coeur D'Alene Area

When
December 19, 6:00 PM PST to December 20, 10:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Public
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of the public reported 7 inches of new snow falling overnight in Harrison.

Heavy Snow, Coeur D'Alene Area

When
December 19, 6:00 PM PST to December 20, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Six inches of new snow falling overnight was measured near Athol.

Heavy Snow, Coeur D'Alene Area

When
December 19, 6:00 PM PST to December 20, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Fire Department/Rescue
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The Worley Fire District observer reported 5.4 inches of snow falling overnight.

Heavy Snow, Coeur D'Alene Area

When
December 19, 6:00 PM PST to December 20, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
COOP Observer
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Four inches of new snow overnight was measured by a COOP observer at Hayden Lake.

Heavy Snow, Central Panhandle Mountains

When
December 19, 6:00 PM PST to December 21, 4:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Silver Mountain Ski Resort recorded 16 inches of snow from the evening of December 19th through the early morning of December 21st.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667260, 667261, 667262, 667263, 667264, 667265, 667266, 667267, 667268, 667269, 667270, 667271, 667272.